NAPLEX Question of the Week: Analyzing Allergies

This week's question will test your knowledge on management of beta-lactam allergies.
NAPLEX Question of the Week: Analyzing Allergies
Like

ZL is a 30 yo non-pregnant female coming to your community pharmacy to pick up a new prescription for Augmentin for a recently diagnosed acute bacterial sinusitis infection. As you are filling this prescription, you notice the patient has an allergy listed for amoxicillin. When the patient comes to pick up their prescription, you ask the patient which penicillin antibiotic they last took and what occurred when they took it. The patient tells you she had laryngitis last year and took amoxicillin. After taking amoxicillin she experienced shortness of breath and throat swelling requiring an ED visit. She tells you she recently moved to the area a month ago and she forgot to tell her new physician about the incident. 

Current Medications: Flonase 2 sprays daily for seasonal allergies, Yaz 1 tablet QD, Women’s MultiVitamin once daily

What course of action would you take regarding ZL’s allergy to penicillin allergy based on her level of risk and type of reaction? 

A. The patient had a low-risk isolated reaction and you can continue to fill the prescription as is. 
B. The patient had a high-risk reaction and you call the physician to recommend the patient receive  levofloxacin instead. 
C. The patient had a low-risk isolated reaction and the addition of clavulanate should neutralize any risk of subsequent reaction. 
D. The patient had a high-risk reaction and you call the doctor to recommend the patient receive cephalexin instead. 

Answers with Rationale: 
Penicillin drug allergies are a common conundrum any pharmacist will come across whether it be in the community setting or the hospital setting. Depending on the setting will also depend on the course of action and options for the patient. For the patient in this question, the physician prescribed an antibiotic unaware of the patient’s allergy to penicillin antibiotics. So the next step as a community pharmacist is to recognize the severity of the reaction and have a recommendation for an alternative agent for the physician. The patient experienced an anaphylactic reaction after taking the drug, which is considered a high risk penicillin allergy. While most documented penicillin allergies are not true, due to how recent the reaction was (<10 years) and the severity (anaphylaxis), the patient is  most likely possessing a true penicillin allergy.  At this point it is best to use an agent completely unrelated to the beta lactam class, such as levofloxacin. Other options include clindamycin, or clarithromycin. It is important to recognize false penicillin allergy equally as well as true penicillin allergies. Another important point is understanding the risk of cross-reactivity between cephalosporin antibiotics and penicillin antibiotics, because this will guide the recommendation for an alternative agent. While overall cross-reactivity is low (<2%), there are some penicillins that share side chains with cephalosporins and may carry a higher risk of cross-reactivity. This is more an option for management when the allergy is mild-moderate in nature, such as a benign rash. 

Correct Answer: B
Answer A is incorrect, because the patient has a high-risk allergy due to the previous anaphylactic reaction and an alternative agent would be best. Answer B is correct because the patient has a true, severe allergy to penicillin and an alternative agent, levofloxacin, is not in the beta-lactam class and would be an appropriate therapy for bacterial sinusitis. Answer C is incorrect, because it incorrectly identifies the patient’s allergy risk and clavulanate does not neutralize the risk of reaction. Answer D is incorrect, because the patient should not take any beta-lactam antibiotic due to the risk of cross-reactivity and her severe reaction to amoxicillin. Keflex (cephalexin) shares a side chain with amoxicillin which also makes it a higher risk for cross-reaction. Cephalexin would also not have great coverage vs. gram-negative organisms involved in sinusitis, such as H. influenzae. 

Brand/Generics Covered: Flonase (fluticasone Propionate), Augmentin (amoxicillin/clavulanate), Yaz(drospirenone/ethinyl estradiol), Amoxil (amoxicillin), Levaquin (levofloxacin) Keflex (cephalexin)

NAPLEX Core Competencies covered:
2.1 (therapeutic class), 2.2 (Brand Generic), 3.6 (Drug allergies)

Create a Free MyAccess Profile

AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.

Go to the profile of Iman Moustafa
4 months ago

Kindly levofloxacin is not recommended  in pregnancy as it may cause bone toxicity for fetous and increase the risk of fetal carttilage...

Go to the profile of Christopher M. Bland
4 months ago

Correct. The first line of the case states that the patient is not pregnant and therefore would be eligible for levofloxacin.